Colorado, 2005

Hail in Colorado, July 4, 2005

July 4, 2005 · NWS BOU · 9 events in 4 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT MON JUL 4 2005

.SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM
WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY.  LAPS CAPE VALUES
HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN
THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS
WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING.
APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS
THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS
OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL
REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE
BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND
GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS
WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL
PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE
IN COVERAGE.  MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR
EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS
TONIGHT FOR THE FAR NORTHEAST ZONES.  FORECAST SOUNDINGS INDICATE
CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE
SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS
SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA.
BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW
CLOUDS AND FOG BY TUESDAY MORNING.  THIS CANNOT BE RULED OUT GIVEN
POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS.  WILL ADD SOME FOG TO
THE ZONES OVERNIGHT.  ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT
AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER.  HOWEVER...
VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE
FLOW CONTINUES WITH WESTERLY FLOW ALOFT.  MODELS SUGGEST ANOTHER
WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON.  SHOULD SEE SOME
AFTERNOON CONVECTION AGAIN ACROSS PLAINS.  CANNOT RULE OUT A FEW
STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE.  WILL BUMP
THE POPS TO SCATTERED ACROSS PLAINS.  TEMPERATURES LOOK SIMILAR TO
MONDAYS READINGS.

.LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS
FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD.  WEAK
TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE
TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE.  IN THE
NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN
PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT
ARE IN THE FORECAST.  FOR THE LATTER HALF OF THE WEEK...TEMPERATURES
WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH
SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS.  HOWEVER...AS LONG AS
THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW
LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT
THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY.  ALL IN ALL A
TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP.
UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO
CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS
CONTINUE.  LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE
CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY
RAINS.

&&

.BOU...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Jul 4, 10:06 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON JUL 04 2005

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON JUL 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS
OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME
SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE
INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE.

THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL
RESIDE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE
WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST
THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY
HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS
AFTERNOON.  SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS
WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON.  THEREFORE...
SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND
EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH
THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25.

DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY
MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25
AFTER 1 PM.

D-L/DANKERS

The radar

The Denver radar (KFTG), 123 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Washington

When
July 4, 3:57 PM MST to 4:05 PM MST
Where
Washington County, 10 mi NNW of Akron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -103.267

Hail, Logan

When
July 4, 4:05 PM MST
Where
Logan County, 15 mi ESE of Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -102.933

Hail, Weld

When
July 4, 4:46 PM MST
Where
Weld County, 1 mi NE of Gill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -104.517

Hail, Washington

When
July 4, 4:53 PM MST to 4:55 PM MST
Where
Washington County, 3 mi S of Elba
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -103.183

Hail, Washington

When
July 4, 4:55 PM MST
Where
Washington County, 16 mi NE of Akron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -102.983

Hail, Morgan

When
July 4, 5:02 PM MST
Where
Morgan County, 4 mi NNE of Goodrich
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -104.033

Hail, Morgan

When
July 4, 5:05 PM MST
Where
Morgan County, 5 mi WNW of Weldona
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -104.050

Hail, Morgan

When
July 4, 5:34 PM MST
Where
Morgan County, 4 mi WSW of Ft Morgan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -103.867

Hail, Morgan

When
July 4, 5:37 PM MST
Where
Morgan County, 3 mi WSW of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -103.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466204, 5466207, 5466203, 5466202, 5466206, 5466201, 5466205, 5466200, 5466199.